Nebraska, 2019

Hail in Nebraska, June 28, 2019

June 28, 2019 · NWS OAX · 2 events in 1 county or zone

Severe storms moved through southeast Nebraska on June 28th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms moved through southeast Nebraska on June 28th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 1:53 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 28, 1:53 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
253 AM CDT Fri Jun 28 2019

.SHORT TERM...(Today through Sunday)
Issued at 252 AM CDT Fri Jun 28 2019

Warm and humid conditions over the weekend is the primary forecast
highlight.

Mid level ridge sprawling from the Southwest into the Plains will
remain in place through the weekend, shoving main storm track north
across the Northern Plains. At the surface, persistent southerly
flow will maintain low to mid 70s dew points in eastern Nebraska and
southwest Iowa. 850 temps are forecast to remain near 25C through
Sunday, and with little in the way of cloud cover, highs in the 90s
should prevail each day. Heat indices will likely exceed 100 each
afternoon as well. Will hold off on heat advisory for now as maximum
heat indices should remain below below 105 most areas today.
Saturday may offer more widespread indices above 105 for a longer
duration, so may need an advisory then.

A few thunderstorms popped up in far eastern Nebraska and western
Iowa as low level jet finally tapped some elevated instability.
Rapidly cooling cloud tops on IR satellite corresponded to rapidly
developing thunderstorms in southeast Nebraska. Convection-allowing
models were suggesting movement/expansion through southwest Iowa
early in the day. Otherwise the next indication of any potential
convection comes Sunday afternoon when a surface front is forecast
to approach northeast Nebraska. However warm mid level temperatures
should squash any attempt at convection until later Sunday night.

.LONG TERM...(Sunday night through Thursday)
Issued at 252 AM CDT Fri Jun 28 2019

A more active weather pattern is forecast next week as ridge settles
southeast allowing main storm track to shift into the Plains. The
frontal boundary approaching northeast Nebraska Sunday afternoon is
expected to settle deeper into Nebraska Sunday night, then remain in
or near our area at least through mid week as it is nudged north and
south ahead of and behind mid level impulses. Front will provide
focus for convection with each shortwave, though only weak low level
flow will prevail. This scenario will favor off-and-on thunderstorm
chances through much of the week, so will maintain at least small
rain chances each day.

Temperatures will not be quite as hot as the weekend, but no real
push of cooler air will keep highs approaching 90 each day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CDT Thu Jun 27 2019

VFR conditions are expected to prevail through the forecast
period. There is some signal in model guidance that widely
scattered thunderstorms could develop within the next couple of
hours near the NE-IA border and subsequently track southeast.
Under that scenario, KOMA could potentially be affected. However,
we currently see no compelling evidence in observational data sets
to prompt a mention in the TAF. Otherwise, WSR-88D VWP data
indicate the presence of a nocturnal low-level jet from the
central Plains into the upper Midwest with KLNK and KOMA being
affected by LLWS overnight. Expect surface winds to remain
southerly with the exception being KOFK where the passage of a low
pressure center will result in a more variable wind direction.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Mead
Hazardous weather outlook, Jun 28, 2:17 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
317 AM CDT Fri Jun 28 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
317 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Warm and muggy conditions are forecast this afternoon, with
temperatures reaching the lower and middle 90s. And when combined
with the humidity, it will feel more like 100 to 105.

Flooding continues along the Missouri River from near Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis
and Clark Lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot temperatures are forecast for Saturday and Sunday, with highs
in the lower and mid 90s. Heat index values from about 100 to 105
will be possible for a several hours on both days.

There will be chances for thunderstorms for at least parts of the
area from Sunday night through Thursday. Chances will be highest
across northeast Nebraska.

Flooding should continue along the Missouri River from around
Plattsmouth downstream past Rulo, and along the Missouri River
above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nemaha

When
June 28, 2:21 AM CST
Where
Nemaha County, 0.53 mi W of Peru
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.480, -95.740

The emergency manager reported 1 inch hail with minor roof damage.

Hail, Nemaha

When
June 28, 2:35 AM CST
Where
Nemaha County, 2.1 mi NE of Glen Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
40.470, -95.850

The public reported nickel size hail north of Auburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835552, 835554.